Case Description—5 aged (≥ 17 years old) horses developed life-threatening Internal hemorrhage following IV administration of phenylephrine at 3 hospitals.
Clinical Findings—All 5 horses developed severe hemothorax, hemoabdomen, or both within minutes to hours following administration of phenylephrine.
Treatment and Outcome—Four of 5 horses died of hemorrhagic shock, and 1 horse survived with a blood transfusion. The exact source of hemorrhage was Identified In only 1 horse. Medical records of all horses with nephrosplenic entrapment of the large colon and treated with phenylephrine at the University of Florida Veterinary Medical Center between 2000 and 2008 (n = 74) were reviewed. Three of these 74 (4%) horses developed fatal hemorrhage (horses 1 through 3 of this report). The risk of developing phenylephrine-associated hemorrhage was 64 times as high (95% confidence interval, 3.7 to 1,116) in horses ≥ 15 years old than in horses < 15 years old.
Clinical Relevance—The potential risks versus benefits of phenylephrine administration should be evaluated carefully, especially In old horses. (J Am Vet Med Assoc 2010;237:830–834)